Proton pump inhibitors and severe hypomagnesaemia

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose of review

Hypomagnesaemia has recently been recognized as a rare, but severe, complication of proton pump inhibitor (PPI) use. We reviewed all the cases published to date in peer-reviewed journals to summarize what is known of the epidemiology, risk factors, cause and treatment.

Recent findings

Hypomagnesaemia has been described with all substituted pyridylmethylsulphonyl benzimidazadole derivatives and is a class effect, recurring with substitution of one PPI for another. A long duration of use and high rates of adherence are probably risk factors, but the prevalence is unknown. The diagnosis is often missed, despite the severe symptomatology. Renal magnesium handling is normal, so implicating impairment of net intestinal absorption as the proximate cause. It is not known whether this is the consequence of defective absorption of magnesium through the active or passive transport processes, or increased losses.

Summary

PPI-associated hypomagnesaemia is a rare, but potentially life-threatening, side-effect that has emerged only in the era of mass use of these agents. The cause of hypomagnesaemia remains poorly understood, but it responds rapidly to withdrawal of the PPI.

Related Topics

    loading  Loading Related Articles